A gastroenterologist and a rheumatologist answer the questions on the use of non-steroidal anti-inflammatory drugs raised by primary care physicians
1 Department of Gastroenterology, Central Clinical Hospital of the Ministry of Defence, Military Institute of Medicine, Warsaw, Poland. Head of the Department: Professor Jerzy Gil, MD, PhD
2 Early Arthritis Clinic, Eleonora Reicher National Institute of Geriatrics, Rheumatology and Rehabilitation, Warsaw, Poland. Head of the Clinic: Associate Professor Brygida Kwiatkowska, MD, PhD
Correspondence: Przemysław Dyrla, MD, PhD, Department of Gastroenterology, Central Clinical Hospital of the Ministry of National Defence, Military Medical Institute, Szaserów 128, 04-141 Warsaw, Poland, tel.: +48 22 681 80 61, e-mail: pdyrla@wim.mil.pl; Associate Professor Brygida Kwiatkowska, MD, PhD, Early Arthritis Clinic, Eleonora Reicher National Institute of Geriatrics, Rheumatology and Rehabilitation, Spartańska 1, 02-637 Warsaw, Poland, tel.: +48 22 844 41 42 (extension 432), e-mail: brygida.kwiatkowska@ir.ids.pl
The authors have made equal contributions to this work.
Pediatr Med Rodz 2016, 12 (1), p. 28–41
DOI: 10.15557/PiMR.2016.0003
ABSTRACT

Non-steroidal anti-inflammatory drugs are drugs of choice for chronic pain, which is most common in chronic conditions, rheumatism in particular. According to current recommendations, these medications should be used continuously or intermittently, and their choice should be tailored to each patient. Unfortunately, non-steroidal anti-inflammatory drugs have multiple adverse effects ranging from the most insignificant dyspepsia to severe upper gastrointestinal bleeding. Therefore, gastroscopy and, in the case of confirmed Helicobacter pylori infection, eradication is advisable for planned long-term treatment with these agents. Long-term use of proton pump inhibitors is recommended in rheumatic patients chronically receiving non-selective non-steroidal anti-inflammatory drugs, while celecoxib (a selective COX-2 inhibitor) combined with proton pump inhibitor should be administered in patients at high risk of gastrointestinal complications. In rheumatic patients, the type of non-steroidal anti-inflammatory drug and the route of its administration should be tailored to each patient in terms of strength and duration of drug action, the type of disease and comorbidities as well as contraindications. Adverse gastrointestinal effects are due to the mechanism of action of non-steroidal anti-inflammatory drugs, and therefore independent of the route of administration. The use of proton pump inhibitors with cardioprotective doses of aspirin should be limited to patients with risk factors for gastrointestinal complications. High non-steroidal anti-inflammatory drug doses are limited to gout attack, acute pain and axial spondyloarthropathy showing high clinical activity. In other cases, the lowest effective non-steroidal anti-inflammatory drug dose is recommended. Advancing age is characterised by impairment in the function of all organs, therefore elderly patients should receive lower non-steroidal anti-inflammatory drug doses. Concomitant use of two or more non-steroidal anti-inflammatory drugs in rheumatic diseases is not recommended. According to the latest recommendations, non-steroidal anti-inflammatory drugs can be combined with paracetamol and medicinal products with different mechanisms of action.

Keywords: osteoarthritis, spondyloarthropathies, proton pump inhibitors, non-selective non-steroidal anti-inflammatory drugs, complications